Kansas, 2025High Wind in Kansas, January 17, 2025
January 17, 2025 · NWS GLD · 1 event in 1 county or zone
Strong winds developed across portions of western Kansas during the day. Wind gusts of 50-55 mph were observed across Sherman and Cheyenne counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed across portions of western Kansas during the day. Wind gusts of 50-55 mph were observed across Sherman and Cheyenne counties. The strongest recorded wind gust of the day was 59 mph in Logan county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 17, 10:48 AM CST, 0 minutes earlier. Its key messages:
- Northerly winds gusting 35 to 50 mph today.
- Winter Weather Advisory in effect Cheyenne/Kit Carson counties in Colorado tonight through Saturday afternoon.
- Light snow tonight through Saturday then again late Sunday night through the day Monday.
- Very cold temperatures and wind chills tonight through Monday night.
Area forecast discussion, Jan 17, 10:48 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
948 AM MST Fri Jan 17 2025
.KEY MESSAGES...
- Northerly winds gusting 35 to 50 mph today.
- Winter Weather Advisory in effect Cheyenne/Kit Carson counties
in Colorado tonight through Saturday afternoon.
- Light snow tonight through Saturday then again late Sunday
night through the day Monday.
- Very cold temperatures and wind chills tonight through Monday
night.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 300 AM MST Fri Jan 17 2025
Today-tonight...cloud cover increases during the afternoon and
overnight hours from northwest to southeast as an upper level trough
axis and cooler air with the first shot of cooler air moves in.
Northerly winds gusting 35 to 50 mph are anticipated through the
day, decreasing quite a bit overnight.
A fairly wide swath of moisture moves down the front range of the
Rockies. This arctic airmass, combined with favorable temperatures
in the snow growth zone will produce 20%-80% chances for light
snowfall, mainly west of Highway 25 where amounts generally from a
few tenths to two inches are currently forecast. The highest pops
and snowfall amounts will be over Cheyenne and Kit Carson counties
where a Winter Weather Advisory is in effect.
High temperatures are forecast to be in the lower 40s to lower 50s
with low temperatures in the 10F to 18F range. Wind chill readings
tonight are forecast to be in the single digits above and below
zero.
Saturday-Saturday night...snowfall chances slowly decrease from
northeast to southwest during the day as some drier air moves in.
Snowfall chances are in the 20%-60% range, generally west of a line
from Benkelman to Colby and Oakley. Additional snowfall
accumulations under an inch are forecast. The Winter Weather
Advisory for Cheyenne and Kit Carson counties in Colorado expires at
2 PM MST. Overnight, no precipitation is currently forecast.
There continues to be rather good agreement amongst the guidance on
the high temperature forecast which is pretty unusual, especially in
the handling of arctic airmasses. High temperatures are forecast to
be in the middle teens to middle 20s, coldest across eastern
Colorado. Low temperatures are forecast to be in the single digits
above and below zero. Overnight wind chill readings fall into the
single digits below zero to 15 degree below zero range.
Sunday-Sunday night...dry weather is forecast during the day, ahead
of another weather system that brings a 20%-50% chance of light snow
to areas generally west of Highway 25 after midnight with little if
any accumulation. The NAM model is generally drier in the 850-500mb
layer compared to the GFS/ECMWF models.
Presently, high temperatures are forecast to be in the middle teens
to lower 20s, similar to the NAM/NBM/ECMWF models. The GFS model is
about 5F warmer. SREF model is about 5F colder than the
NAM/NBM/ECMWF models. There is about 7 to 8 degrees of spread from
the NBM so its possible it could be colder than currently forecast.
Low temperatures are again forecast to be in the single digits above
and below zero with wind chill readings in the 10 below to 20 below
zero range.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Issued at 147 AM MST Fri Jan 17 2025
Monday and Monday night, we still expect to see dangerously cold
temperatures with some lingering snowfall ending Monday afternoon.
We start off the period in the midst of a large trough cutting deep
into most of the CONUS. There is also an upper-level ridge on the
west coast with a cutoff low disturbing it. Down at the surface, a
high pressure system will have spread throughout the Great Plains
and Midwest, moving more cold air into the region. There will also
be an 850 mb high around the eastern Oklahoma/Texas border. This
high will be moving warmer air into the Southern Plains.
The CAA continues Monday with high temperatures likely around 10F.
Due to how far northwest the 850 mb high extends, there is notable
disagreement with how warm Monday will be. If the high extends
farther northwest, locations as far as a line from around Kit
Carson, CO to Benkelman, NE would see temperatures warm into the mid
teens. If the high stays southeast of the area, highs will likely be
in the single digits to low teens. The current forecast splits the
difference since there are no clear signs which is more likely to
occur.
The snowfall potential will be mainly focused to the southern
portions of the CWA as the available moisture dries out and the
highs move in. Greeley and Wichita counties could see an additional
inch of snow Monday morning, but nothing overly impactful is
expected.
Monday night's temperatures will also heavily depend on what the 850
mb high does. Depending on the intensity of the pressure gradient,
winds from the west will either be stronger (around 10 kts) and keep
us mixed, or wind will be calm, intensifying radiational cooling. If
we stay partially mixed, which has about a 55% chance of occurring,
temperatures will fall to around 0-4F for the area. If the wind are
calm, expect temperatures to drop to around -10 to -2F. If we stay
mixed, wind chills will consistently be around the -10 to -25F area,
with the western CWA being the coldest. If the wind remains calm,
wind chills will generally be right around the air temperature.
However, occasional gusts of wind around 5-10 kts should still be
expected and during those time, wind chills could drop as low as -30.
Tuesday and Wednesday, the GFS has a strong ridge building in from
the west as the cutoff low moves over Baja California. This would
quickly warm the CWA, with both days potentially seeing mid to upper
30s, and low 40s on Wednesday. Conversely, the CMC-NH has the low
dissolving into the large trough and the ridge remaining off the
west coast. If this is the case, expect temperatures to only warm
into the mid 20s Tuesday and low to mid 30s Wednesday. The ECMWF and
GEFS mean have solutions in between these two, lowering confidence
significantly for this portion of the forecast. Overnight
temperatures Tuesday through Thursday nights will be in the teens,
much closer to normal this time of year.
Thursday, another trough looks to sweep through the Great Plains,
lowering high temperatures into the 30s yet again. This does appear
to be a dry trough, so no precipitation is currently expected. A
ridge appears to closely follow this late week trough, so
temperatures should rebound within a day or two.
List of acronyms
NBM - National Blend of Models
GFS - Global Forecast System
GEFS - GFS Ensemble Forecast System
ECMWF - European Centre for Medium-range Weather Forecasts
CMC-NH - Canadian Meteorological Centre-Northern Hemisphere
CAA - Cold Air Advection
WAA - Warm Air Advection
PoP - Probability Of Precipitation
PBL - Planetary Boundary Layer
LLJ - Low Level Jet
RH - Relative Humidity
F/C - Fahrenheit/Celsius
mb - Millibar
kts - Knots
Z - Zulu time (UTC)
CWA - County Warning Area
CONUS - CONtiguous United States
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 944 AM MST Fri Jan 17 2025
Strong pressure rises are ongoing across the area which is
leading to a slight over performance of winds for each terminal
where gusts of 40 knots along with some sporadic high gust
potential at KGLD exists through the afternoon. Cold front will
begin to enter the area this evening which will bring an
increase in cloud cover first at KGLD and then eventually at
KMCK due to orientation of the front; confidence is increasing
in at least MVFR ceilings for each. Will also be watching for
snowfall at KGLD overnight where the PROB30 lies. A fluffy snow
is expected so some blowing snow as the snow is falling may
occur which may lead to periods of below the 2SM, the question
is how heavy will the snow be which precludes me from going
lower for the PROB30. Breezy winds are forecast to resume
Saturday morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...Winter Weather Advisory from 5 PM this afternoon to 2 PM MST
Saturday for COZ091-092.
NE...None.
&&
SHORT TERM...99
LONG TERM...CA
AVIATION...TriggHazardous weather outlook, Jan 17, 3:30 AM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
230 AM MST Fri Jan 17 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
230 AM MST Fri Jan 17 2025 /330 AM CST Fri Jan 17 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Snowfall accumulations of a trace to two inches are forecast tonight,
mainly west of Highway 25. The highest amounts will be over Kit
Carson and Cheyenne counties in Colorado where a Winter Weather
Advisory is in effect.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A Winter Weather Advisory remains in effect for Kit Carson and
Cheyenne counties in Colorado through 2 PM MST Saturday afternoon.
Additional snowfall accumulations under an inch are forecast.
A prolonged period of very cold air will impact the area Saturday
through Monday night. Daytime wind chill readings are forecast to be
in the single digits to lower teens above zero Saturday and Sunday
with single digits above and below zero Monday. Overnight wind chill
readings are forecast to drop into the 5 below to 15 below zero
range Saturday night with 10 to 20 below zero readings Sunday night
and 15 below to 25 below zero Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Logan
- When
- January 17, 10:48 AM CST
- Where
- Logan forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
The mesonet site Section 17 McAllister reported the wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Extreme Cold in Colorado, January 17 to 22, 2025127 events
- Extreme Cold and Winter Weather in Colorado, January 17 to 21, 202530 events
- Extreme Cold in Utah, January 17 to 22, 202520 events
- Blizzard and High Wind in North Dakota, January 17, 202558 kt wind · 8 events
- Dust Storm and High Wind in New Mexico, January 17, 202560 kt wind · 7 events
- High Wind in Texas, January 17, 202563 kt wind · 6 events
- Blizzard and High Wind in Minnesota, January 17, 202556 kt wind · 5 events
- Heavy Snow in Colorado, January 17 to 18, 20255 events
- Winter Weather in Colorado, January 17 to 18, 20254 events
- High Wind in Texas, January 17, 202553 kt wind · 4 events
- Extreme Cold and Winter Weather in Montana, January 17 to 20, 20254 events
- Winter Weather in Minnesota, January 17, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225642.